Duality and Equational Theory of Regular Languages

  • Mai Gehrke
  • Serge Grigorieff
  • Jean-Éric Pin
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5126)


This paper presents a new result in the equational theory of regular languages, which emerged from lively discussions between the authors about Stone and Priestley duality. Let us call lattice of languages a class of regular languages closed under finite intersection and finite union. The main results of this paper (Theorems 5.2 and 6.1) can be summarized in a nutshell as follows:

A set of regular languages is a lattice of languages if and only if it can be defined by a set of profinite equations.

The product on profinite words is the dual of the residuation operations on regular languages.

In their more general form, our equations are of the form uv, where u and v are profinite words. The first result not only subsumes Eilenberg-Reiterman’s theory of varieties and their subsequent extensions, but it shows for instance that any class of regular languages defined by a fragment of logic closed under conjunctions and disjunctions (first order, monadic second order, temporal, etc.) admits an equational description. In particular, the celebrated McNaughton-Schützenberger characterisation of first order definable languages by the aperiodicity condition x ω  = x ω + 1, far from being an isolated statement, now appears as an elegant instance of a very general result.


Distributive Lattice Dual Space Equational Theory Regular Language Minimal Ideal 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, M.E.: The Frattini sublattice of a distributive lattice. Alg. Univ. 3, 216–228 (1973)zbMATHCrossRefGoogle Scholar
  2. 2.
    Almeida, J.: Residually finite congruences and quasi-regular subsets in uniform algebras. Partugaliæ Mathematica 46, 313–328 (1989)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Almeida, J.: Finite semigroups and universal algebra. World Scientific Publishing Co. Inc., River Edge (1994)zbMATHGoogle Scholar
  4. 4.
    Almeida, J.: Profinite semigroups and applications. In: Structural theory of automata, semigroups, and universal algebra. NATO Sci. Ser. II Math. Phys. Chem., vol. 207, pp. 1–45. Springer, Dordrecht (2005); Notes taken by Alfredo CostaCrossRefGoogle Scholar
  5. 5.
    Almeida, J., Volkov, M.V.: Profinite identities for finite semigroups whose subgroups belong to a given pseudovariety. J. Algebra Appl. 2(2), 137–163 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Birkhoff, G.: On the structure of abstract algebras. Proc. Cambridge Phil. Soc. 31, 433–454 (1935)zbMATHCrossRefGoogle Scholar
  7. 7.
    Eilenberg, S.: Automata, languages, and machines, vol. B. Academic Press [Harcourt Brace Jovanovich Publishers], New York (1976)zbMATHGoogle Scholar
  8. 8.
    Ésik, Z.: Extended temporal logic on finite words and wreath products of monoids with distinguished generators. In: Ito, M., Toyama, M. (eds.) DLT 2002. LNCS, vol. 2450, pp. 43–58. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  9. 9.
    Goldblatt, R.: Varieties of complex algebras. Ann. Pure App. Logic 44, 173–242 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kunc, M.: Equational description of pseudovarieties of homomorphisms. Theoretical Informatics and Applications 37, 243–254 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Pin, J.-E.: A variety theorem without complementation. Russian Mathematics (Iz. VUZ) 39, 80–90 (1995)MathSciNetGoogle Scholar
  12. 12.
    Pin, J.-É., Straubing, H.: Some results on \(\mathcal C\)-varieties. Theoret. Informatics Appl. 39, 239–262 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Pin, J.-É., Weil, P.: A Reiterman theorem for pseudovarieties of finite first-order structures. Algebra Universalis 35, 577–595 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Pippenger, N.: Regular languages and Stone duality. Theory Comput. Syst. 30(2), 121–134 (1997)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Polák, L.: Syntactic semiring of a language. In: Sgall, J., Pultr, A., Kolman, P. (eds.) MFCS 2001. LNCS, vol. 2136, pp. 611–620. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  16. 16.
    Priestley, H.A.: Representation of distributive lattices by means of ordered Stone spaces. Bull. London Math. Soc. 2, 186–190 (1970)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Reilly, N.R., Zhang, S.: Decomposition of the lattice of pseudovarieties of finite semigroups induced by bands. Algebra Universalis 44(3-4), 217–239 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Reiterman, J.: The Birkhoff theorem for finite algebras. Algebra Universalis 14(1), 1–10 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Stone, M.: The theory of representations for Boolean algebras. Trans. Amer. Math. Soc. 40, 37–111 (1936)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Stone, M.H.: Applications of the theory of Boolean rings to general topology. Trans. Amer. Math. Soc. 41(3), 375–481 (1937)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Straubing, H.: On logical descriptions of regular languages. In: Rajsbaum, S. (ed.) LATIN 2002. LNCS, vol. 2286, pp. 528–538. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  22. 22.
    Weil, P.: Profinite methods in semigroup theory. Int. J. Alg. Comput. 12, 137–178 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Yu, S.: Regular languages. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of language theory, ch. 2, vol. 1, pp. 679–746. Springer, Heidelberg (1997)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Mai Gehrke
    • 1
  • Serge Grigorieff
    • 2
  • Jean-Éric Pin
    • 2
  1. 1.Radboud University NijmegenThe Netherlands
  2. 2.LIAFAUniversity Paris-Diderot and CNRSFrance

Personalised recommendations